Phase 1, or oxidative metabolism, is the primary component involved in the metabolism and, usually, inactivation of drugs. The cytochrome P-450 system is the most important contributor to phase 1 metabolism. There are a number of distinct P-450 enzymes, identified by a number-letter-number sequence in a manner analogous to family-genus-species designa tions in the animal and plant kingdoms.The Table features a P-450 table with common substrates, in hibitors, and inducers for the main P-450 enzymes.
The core principles governing P-450–based DDIs are actually quite straightforward. Coadministration of substrates and inhibitors of the same enzyme(s) leads to increases in substrate levels, while coad min istration of substrates and inducers of the same enzyme(s) leads to decreases in substrate levels. How ever, the devil is in the details. The complex metabolic pathways for the broad array of available drugs and the highly variable abilities of drugs to act as clinically meaningful inhibitors and inducers of the en zymes that catalyze the metabolism of other drugs are the elements that make DDIs easy to understand in theory but difficult to anticipate and prevent in practice.
Much of the work of understanding DDIs in clinical practice deals with the specific drugs in question, how they inhibit and/or induce each other’s me tabolism, the potential for toxicity and/or loss of effectiveness, and so on. However, there is another element that is critical, and that is the sequence in which drugs are added or removed from a regimen. This article will address the implications of the various sequential patterns that characterize DDIs.
SIX PATTERNS OF DDIs
Pattern 1: inhibitor added to a substrate
As mentioned above, this pattern results in an in crease in substrate blood levels. This increase will oc cur rapidly, within hours to days. If the substrate in question has been titrated to the appropriate dose and blood level before adding the inhibitor and if the substrate has a low therapeutic index, then there is a significant risk of drug toxicity. If one suspects an interaction between the drugs in question, then careful therapeutic drug monitoring (TDM) or lowering of the dose of substrate in anticipation of the DDI may avert drug toxicity. However, if one is un aware of the potential for a DDI between the drugs in question, then toxicity becomes more likely.
Example. Fluoxetine(Drug information on fluoxetine) or paroxetine is added to nor triptyline. Nortriptyline(Drug information on nortriptyline) is a substrate of P-450 2D6,2 while fluoxetine and paroxetine(Drug information on paroxetine) are both potent in hibitors of this enzyme.3,4 These DDIs have been known to increase nortriptyline levels up to 4-fold.5,6 Thus, if the nortriptyline level had been therapeutic before the addition of fluoxetine or paroxetine, then the DDI arising from this sequence would probably produce clinical tricyclic toxicity.
The rapid onset of side effects and/or frank toxicity make pattern 1 DDIs the easiest to detect, albeit after the fact.
Pattern 2: substrate added to an inhibitor
This combination also results in increases in sub strate blood levels. If a substrate with a low therapeutic index is added to an inhibitor in accordance with pre set dosing guidelines, then clinical toxicity is a significant risk. Awareness of the DDI naturally de creases the likelihood of overaggressive substrate dos ing regardless of whether the DDI follows pattern 1 or pattern 2. However, if substrate doses are titrated gradually, using therapeutic response, emergence of side effects, and/or TDM as guides, then toxicity is much less likely in a pattern 2 scenario, even if the clinician is completely unaware that a DDI is present, although the need for smaller doses of substrate than expected might arouse some suspicion.
Example. Phenytoin(Drug information on phenytoin) is added to fluoxetine or fluvoxamine(Drug information on fluvoxamine). Phenytoin is a substrate primarily of P-450 2C9 and 2C19,7 while each of these SSRIs inhibits both of these enzymes.8-10 Despite this DDI leading to higher-than-expected levels of phenytoin at a given dose,11,12 cautious titration of phenytoin in accordance with clinical response and/or TDM is likely to avoid phenytoin toxicity, even if the prescriber is unaware of this DDI. The final phenytoin dose is significantly less than would be needed in the absence of these SSRIs.